Virginia, 2009

Damaging Winds in Virginia, August 22, 2009

August 22, 2009 · NWS AKQ · 6 events in 5 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of Central and South Central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of Central and South Central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 22, 9:44 AM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 22, 9:44 AM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
1044 AM EDT SAT AUG 22 2009

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST TODAY...AND
WILL DRIFT ACROSS OUR AREA THROUGH SUNDAY...BEFORE DISSIPATING ON
MONDAY. MEANWHILE...HURRICANE BILL WILL PASS SEVERAL HUNDRED MILES
EAST OF THE MID ATLANTIC COAST LATE SATURDAY THROUGH EARLY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING UPDATE TO FCST DID NOT RESULT IN ANY MAJOR CHANGES FROM
PREVIOUS PACKAGE. DEEP WARM LAYER CONVEYOR BELT PUMPING IN SUPERFLUOUS
MOISTURE. PWATS ALSO STILL AROUND 2 INCHES. DID ADD HEAVY RAIN
WORDING FOR THIS AFTERNOON AND EVENING DUE TO THESE FACTORS...AND AS
WE HAVE ALREADY EXPERIENCED SOME LOCALIZED FLOODING WITH THIS
MORNINGS ACTIVITY. A PERSISTENT BAND OF MODERATE TO HEAVY RAIN
SHOWERS AND EMBEDDED TS IS CURRENTLY OVER THE LWR MD ERN SHORE.
THESE ECHOES CONTINUE TO TRAIN AND BACK BUILD OVER THE SAME
AREA...BUT SHOULD SLOWLY ADVANCE TOWARD THE COAST THROUGH THE
REMAINDER OF THE MORNING.

OTW...OTHER ACTIVITY FROM EARLIER THIS MORNING HAS
DIMINISHED...HOWEVER REGIONAL RADAR MOSAIC SHOWS A RATHER SOLID
LINE OF DEVELOPING MODERATE/HEAVY SHOWERS AND ISOLATED TS SLOWLY
CRAWLING OUR WAY. THIS IS IN ASSOCIATION WITH THE ACTUAL COLD
FRONTAL AXIS WHICH WILL MOVE THROUGH CENTRAL VA LATER TODAY...AND
OFFSHORE BY EARLY SUN. THIS BAND OF SHRA/TS IS ALSO MOVING IN A
NNE DIRECTION (RATHER THAN A QUICKER EASTERLY DIRECTION)...WHICH
WILL HELP TO PRODUCE PERSISTENT RAIN OVER THE SAME AREAS BEGINNING
IN OUR AREA WITH THE ERN VA PIEDMONT BY EARLY AFTERNOON.

ALSO...SPC HAS UPDATED THE DAY 1 OUTLOOK TO INCLUDE ALL OF OUR
COUNTIES/CITIES IN A SLIGHT RISK FOR SEVERE WX. THE MAIN THREAT
WILL BE DAMAGING WINDS (WET MICROBURSTS POSSIBLE). ONE OF THE MAIN
INHIBITING FACTORS WILL BE THE MO CLOUDY/CLOUDY CONDITIONS
CURRENTLY IN PLACE...ESPECIALLY OVER THE WRN HALF OF THE FA. DO
EXPECT SOME BREAKS IN CLOUD COVER AS WE GO INTO THE AFTERNOON
WHICH WILL ALLOW FOR SOME STRONG SFC HEATING. ONLY MINIMAL SHEAR
CURRENTLY PROGGED SO AFTERNOON/EVENING CONVECTIVE THREAT IS
SOMEWHAT UNCERTAIN.

MAX T FORECAST FOR TODAY WAS DEFINITELY A CHALLENGE...AND WILL BE
GREATLY DEPENDANT ON WHERE HEAVIEST PCPN/CLOUD CVR LINES UP. HV
GONE CLOSE TO MAV GUIDANCE WITH TEMPS GENERALLY IN THE MID 80S
INLAND...TO M/U 80S OVER SERN VA. OVER EASTERN SHORE...ON SHORE
FLOW WL HOLD TEMPS DOWN A BIT...HIGHS GENERALLY L/M80S.

TONIGHT...
AS SLOW MOVING FRONT MOVES EASTWARD TONIGHT...SO TOO DOES THE HEAVY
RAIN THREAT GRADUALLY TRANSLATE FROM WEST TO THE EASTERN CWA TONIGHT.
WL CONTINUE TO HV LOCALLY HEAVY RAINFALL IN GRIDS FOR EAST OF
I-95 THROUGH MIDNIGHT....AND WL REMOVE POPS OVER THE WEST WELL
AFTER MIDNIGHT AS MODEST MIDLVL DRYING COMMENCES. CLEARING MAY
TAKE A BIT LONGER THAN INITIALLY EXPECTED...SO HIKED PRVS MIN
FORECAST UP A DEGREE OR TWO ON AVG. LOWS GENERALLY L/M60S
INLAND...U60S/NR 70 AT THE COAST.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SUNDAY...
UPR LVL TROF CROSSES THE AREA...WITH THE NAM/EURO (AND THE SREF
TO A WEAKER DEGREE) SPINNING UP A VORTMAX ACROSS THE NC PIEDMONT
ERY SUNDAY MORNING...TAKING IT ACROSS HAMPTON ROADS THROUGH
MIDDAY. MEANWHILE...THE COLD FRONT FINALLY SLIDES JUST OFFSHORE
SUNDAY MORNING...STALLING OUT THROUGH ERY MONDAY BEFORE
DISSIPATING TO BUILDING HIGH PRESSURE FROM THE WEST. WILL HOLD
ONTO SLIGHT CHANCE OF SHRA/TS DURING THE DAY SUN IN ASSOCIATION
WITH THE UPR DISTURBANCE AND WITH REMNANT LLVL MOISTURE POOLING
ALONG THE FRONT...ALTHOUGH WILL KEEP POPS OUT ACROSS THE WESTERN
CWA.

MAX TEMPS SUN A BIT WARMER WITH DRYING AIRMASS AND CLEARING
OCCURRING...MID TO UPR 80S. MIN TEMPS SUN NIGHT WILL BE SLIGHTLY
COOLER THAN TONIGHT...LWR 60S ERN VA PIEDMONT TO RIGHT AROUND 70
AT THE BEACHES.

MONDAY...
HIGH PRES CONTINUES TO BUILD IN FROM THE W MONDAY...SETTING UP A
MORE TRANQUIL WX PATTERN FOR THE REGION. SLIGHT CHANCE POPS AGAIN
ON MON FOR TYPICAL SCT AFTN/EVNG DIURNALLY DRIVEN CONVECTION. MAX
TEMPS MON WILL BE MID TO UPR 80S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE LATEST GFS/ECMWF RUNS APPEAR TO BE IN DECENT ACCORD THROUGH
MID-WEEK IN TERMS OF THE MAIN FEATURES AFFECTING THE MID ATLC
REGION. THEREAFTER...COMPARED TO THE ECMWF THE GFS IS A BIT MORE
AMPLIFIED (DEEPER) WITH THE LONGWAVE UPR TROUGH TRAVERSING THE
NERN CONUS LATE IN THE WEEK/EARLY IN THE WEEK. UNTIL LATE IN THE
WEEK (THU/FRI)...WEATHER ACROSS THE REGION LOOKS RATHER BENIGN
WITH NOTHING OTHER THAN TYPICAL DIURNALLY DRIVEN AFTERNOON/EVENING
ISOLATED SHRA/TS ACTIVITY (SLIGHT CHANCE 20%)...AND DRY OVERNIGHT.
FOR NOW...GIVEN THE ECMWF/GFS DISCREPANCY WITH THE NRN TROUGH BY
FRI...HAVE CAPPED POPS TO 20% (NEAR CLIMO NORMS) ON FRI AS WELL.
THE GFS WOULD SUGGEST A MORE VIGOROUS COLD FRONT PLOWING S THROUGH
THE FCST REGION THU NIGHT/FRI (WITH 850 MB TEMPS FALLING AOB 10C)...
WHEREAS THE ECMWF IS MUCH MORE WEAKER/FLATTER WITH THE UPR TROUGH
AND THUS MORE BAROTROPIC IN NATURE...I.E. WITH THE FRONT
ESSENTIALLY WASHING OUT BY THE TIME IT DROPS INTO THE MID ATLC REGION.

&&

.AVIATION /13Z SATURDAY THROUGH WEDNESDAY/...
SLOLY MVG FNTL BNDRY ACRS RGN TDA/TNGT. CVRG OF PCPN...AND
ASSOCIATED LWR CIGS/VSBYS PROBLEMATIC. HIEST PROB FOR IFR/MVFR
INLAND TDA...SHIFTING EWD THIS EVE/TNGT. GRDL IMPRVMNT/GENLY VFR FM
SUN THROUGH ERY NEXT WK.

&&

.MARINE...
LNG PD SWELLS HV ARRIVED...AND SEA HGTS CONTG TO (GRDLY) RISE THRUT
TDA/TNGT. STARTING OUT BTWN 5-7 FT ERY THIS MRNG...XPCTD TO REACH AN
AVG OF 8-12 FT OFFSHR...NRSHR OF 5-8 FT. ADVSRYS UP (FOR HAZARDOUS
SEAS...HIGH SURF...HIGH RIP CURRENT). ALSO...OCN OVRWASH PSBL AT
TIME OF HI TIDE. NOW IN WAIT AND SEE MODE AND PSBLY ADJST FCST AS
NEC BASED ON CONDS/TRENDS. OTRW...FNTL BNDRY SETTLES OVR THE WTRS
TDA...IS SLO TO EXIT THE CST TNGT/ERY SUN. MDLS SUGG LINGER TROUGH
INVOF WTRS INTO ERY NEXT WK. WNDS STARTING OUT SSW TDA
(10-20KT)...BCMG VRBL (AND SPDS GENLY AOB 10KT) FOR LT TDA INTO MON.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR MDZ025.
NC...HIGH SURF ADVISORY UNTIL NOON EDT SUNDAY FOR NCZ102.
VA...HIGH SURF ADVISORY UNTIL NOON EDT SUNDAY FOR VAZ098.
     HIGH SURF ADVISORY UNTIL 6 PM EDT SUNDAY FOR VAZ099-100.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR ANZ632.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT SUNDAY
     FOR ANZ650-652-654-656-658.

&&

SYNOPSIS...JRL/MAM
NEAR TERM...JRL/MAM
SHORT TERM...MAM
LONG TERM...BKH
AVIATION...ALB
MARINE...ALB
Hazardous weather outlook, Aug 22, 7:50 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
850 AM EDT SAT AUG 22 2009

MDZ021>023-NCZ012>016-030>032-VAZ048-049-060>094-096-097-231300-
DORCHESTER-WICOMICO-SOMERSET-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-CHESAPEAKE-
850 AM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WILL BE
DAMAGING WINDS.

IN ADDITION...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ024-VAZ095-231300-
INLAND WORCESTER-NORFOLK/PORTSMOUTH-
850 AM EDT SAT AUG 22 2009

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREAT WILL BE DAMAGING WINDS.

ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ102-VAZ098-231300-
OUTER BANKS CURRITUCK-VIRGINIA BEACH-
850 AM EDT SAT AUG 22 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREAT WILL BE DAMAGING WINDS.

ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ025-VAZ099-100-231300-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
850 AM EDT SAT AUG 22 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREAT WILL BE DAMAGING WINDS.

ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL
BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ017-231300-
INLAND CURRITUCK-
850 AM EDT SAT AUG 22 2009

...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREAT WILL BE DAMAGING WINDS.

ALSO...ANY SHOWERS AND THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCING BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ632-231300-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
850 AM EDT SAT AUG 22 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING...WITH BRIEF GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ650-652-654-656-658-231300-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
850 AM EDT SAT AUG 22 2009

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

IN ADDITION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING...WITH BRIEF GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

ANZ630-631-633-231300-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CURRITUCK SOUND-
850 AM EDT SAT AUG 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...WITH BRIEF GUSTY WINDS AND HEAVY RAINFALL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LEWITSKY

In the hours before

Special weather statement, Aug 22, 11:24 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1224 PM EDT SAT AUG 22 2009

VAZ065-066-221730-
LUNENBURG VA-MECKLENBURG VA-
1224 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS MOVING INTO MECKLENBURG AND LUNENBURG
COUNTIES...

AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 10 MILES WEST OF CLARKSVILLE TO 30 MILES
SOUTH OF CLARKSVILLE...OR FROM 5 MILES NORTH OF VIRGILINA TO 5 MILES
NORTHWEST OF CREEDMOOR...MOVING NORTHEAST AT 30 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR CLARKSVILLE AROUND 1250 PM EDT...CHASE
CITY AROUND 105 PM EDT...KELLS CORNER AROUND 115 PM EDT...AND
REHOBOTH AROUND 125 PM EDT. IN ADDITION...OTHER SHOWERS AND
THUNDERSTORMS ARE DEVELOPING IN NORTHERN AND CENTRAL MECKLENBURG
COUNTY. THESE WILL ALSO MOVE NORTHEAST AROUND 30 MPH.

WIND GUSTS TO 40 MPH...TORRENTIAL RAINFALL...SMALL HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. VERY HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

WRS
Special weather statement, Aug 22, 11:32 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1232 PM EDT SAT AUG 22 2009

VAZ048-049-061-062-221745-
CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
1232 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS MOVING INTO FLUVANNA COUNTY...

AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE LEADING EDGE OF A LARGE AREA OF THUNDERSTORMS FROM LAKESIDE
VILLAGE TO 13 MILES WEST OF FORK UNION...OR FROM 7 MILES WEST OF
CARTERSVILLE TO 13 MILES WEST OF FORK UNION...MOVING NORTHEAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...SHORES AROUND 1240 PM
EDT...DUNCAN AROUND 1250 PM EDT...FORK UNION AROUND 1255 PM EDT...
COLUMBIA AROUND 100 PM EDT...STAGE JUNCTION AROUND 110 PM EDT...AND
CUNNINGHAM AROUND 115 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

WRS
Special weather statement, Aug 22, 11:46 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1246 PM EDT SAT AUG 22 2009

VAZ060-061-067-068-221745-
AMELIA VA-CUMBERLAND VA-NOTTOWAY VA-PRINCE EDWARD VA-
1246 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORMS MOVING INTO PRINCE EDWARD AND CUMBERLAND
COUNTIES...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 15 MILES WEST OF LAKESIDE VILLAGE TO 12
MILES SOUTH OF DARLINGTON HEIGHTS...OR FROM 7 MILES NORTH OF DILLWYN
TO CHARLOTTE COURT HOUSE...MOVING NORTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DARLINGTON HEIGHTS AROUND 1250 PM EDT...
FIVE FORKS AROUND 1255 PM EDT...BRIERY AROUND 105 PM EDT...TUGGLE
AROUND 110 PM EDT...VIRSO AROUND 115 PM EDT...AND WARSHAM AROUND 120
PM EDT.

WIND GUSTS TO 40 MPH...TORRENTIAL RAINFALL...SMALL HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. TORRENTIAL RAIN
WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MOTORISTS SHOULD USE
EXTRA CAUTION WHILE TRAVELING EARLY THIS AFTERNOON. AVOID ANY AREAS
WHERE WATER IS COVERING THE ROAD.

WRS
Special weather statement, Aug 22, 12:00 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
100 PM EDT SAT AUG 22 2009

VAZ073-221800-
KING AND QUEEN VA-
100 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORM DEVELOPING IN KING AND QUEEN COUNTY...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LITTLE PLYMOUTH...OR ABOUT 6 MILES EAST OF
KING AND QUEEN COURTHOUSE...MOVING NORTH AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR KING AND QUEEN COURTHOUSE AT 125 PM EDT...
DRAGONVILLE AT 130 PM EDT...AND INO AT 200 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WRS
Special weather statement, Aug 22, 12:03 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
103 PM EDT SAT AUG 22 2009

VAZ064-072-221800-
CAROLINE VA-KING WILLIAM VA-
103 PM EDT SAT AUG 22 2009

...STRONG THUNDERSTORM MOVING TOWARD EASTERN CAROLINE COUNTY...

AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BEULAHVILLE...OR ABOUT 10 MILES WEST OF
SAINT STEPHENS CHURCH...MOVING NORTH AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR DUANE FORK AT 130 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

WRS
Special weather statement, Aug 22, 12:11 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
111 PM EDT SAT AUG 22 2009

MDZ023>025-VAZ099-100-221830-
ACCOMACK VA-INLAND WORCESTER MD-MARYLAND BEACHES MD-NORTHAMPTON
VA-SOMERSET MD-
111 PM EDT SAT AUG 22 2009

...HEAVY RAINFALL AND STRONG THUNDERSTORMS DRIFTING ACROSS THE
EASTERN SHORE...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY RAINFALL AND STRONG THUNDERSTORMS FROM SNOW HILL TO
EXMORE...OR FROM 10 MILES NORTHEAST OF POCOMOKE CITY TO EXMORE.
THIS LINE WAS NEARLY STATIONARY.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  WILLIS WHARF AROUND 215 PM EDT...
  SNOW HILL AROUND 220 PM EDT...
  ONLEY AROUND 230 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LEWITSKY

The radar

The Raleigh/Durham radar (KRAX), 126 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
August 22, 12:15 PM EST
Where
Mecklenburg County, 0.55 mi W of Chase City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.800, -78.460

Trees were downed.

Thunderstorm Wind, Mecklenburg

When
August 22, 12:20 PM EST
Where
Mecklenburg County, 1.38 mi N of Clarksville Marks Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.620, -78.570

Trees were downed.

Thunderstorm Wind, Brunswick

When
August 22, 12:58 PM EST
Where
Brunswick County, 1.38 mi N of Cochran
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.850, -77.900

Tree was downed on Colonial Downs Road.

Thunderstorm Wind, Greensville

When
August 22, 1:25 PM EST
Where
Greensville County, 2.15 mi NNE of Moonlight
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.760, -77.490

Tree was downed partially on I-95 between mile marker 16 and 17.

Thunderstorm Wind, Chesterfield

When
August 22, 2:10 PM EST
Where
Chesterfield County, 0.69 mi S of Kingsland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.310, -77.430

Tree was downed and there was minor structural damage in subdivision off of Harrowgate Road.

Thunderstorm Wind, Henrico

When
August 22, 2:25 PM EST
Where
Henrico County, 0.69 mi S of Sandston
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.510, -77.320

Wind gust of 56 knots (65 mph) was measured at RIC.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194904, 194906, 194907, 194905, 194908, 194909.